Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 21, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 21, 2021, 6:15 PM MST for Santa Cruz County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 6:15 PM MST (01:15 UTC)
Expired
Jul 21, 2021, 7:00 PM MST
In force
45 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2860 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WWUS85 KTWC 220115
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
615 PM MST Wed Jul 21 2021
 
AZZ503-504-220200-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
615 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
700 PM MST...

At 613 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Green Valley, moving west at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mainly remote areas west of I-19. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3187 11108 3173 11105 3172 11148 3198 11144
TIME...MOT...LOC 0113Z 091DEG 13KT 3179 11119 

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:00 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Wed Jul 21 2021

.SYNOPSIS...
An approaching weather system from the east will bring widespread
showers and thunderstorms to the area, especially from Thursday
evening through late Saturday. Locally heavy rainfall combined
with a saturated ground from recent rains may result in flash
flooding and flooding by Saturday night. Thereafter, a decrease in
daily shower and thunderstorm activity is possible Sunday
afternoon into early next week. Otherwise, high temperatures will
be near normal with the exception of Friday into the weekend when
below average readings can be expected.

&&

.DISCUSSION...
The weather pattern across southern Arizona today is dictated by
the upper ridge centered over the Four Corners. A few showers and
thunderstorms have begun developing as of this writing. For the
rest of this afternoon and evening, the best chance of storms will
remain from Tucson south and westward. These storms today will
exhibit a bit more storm motion than the last few days, suggesting
wind should be more of a hazard than in the recent past. A
Blowing Dust Advisory has been issued mainly for central and west
Pima County to highlight these concerns.

The focus then shifts to a rather robust upper low currently
centered over east-central Texas. This low will retrograde
westward over the next 48 to 72 hours, stalling over Arizona/New
Mexico. This pattern bears some resemblance to a historic flood
event back in 2006...though there are some differences as well.
Indeed, some of our ensemble-based tools are hinting at a
potentially highly anomalous QPF event the next few days. The
first round of precipitation looks to arrives Thursday evening,
with several rounds possible by Saturday. Several inches of rain
will be possible over the mountains and in local spots that could
get hit hard by thunderstorms. Our primary concerns are flash
flooding that could transition to areal flooding, with wet
microbursts causing locally strong wind gusts a secondary threat.

This system will eventually transition north and west, though the
timing is uncertain. Look for thunderstorm to diminish back to
more seasonal levels after that point. Temperatures should be well
below normal during this more active monsoon period.

&&

.AVIATION...Valid through 23/00Z.
SCT-BKN clouds at 8k-12k ft MSL much of the period. Widespread
SHRA/TSRA developing this afternoon and evening. Expect brief MVFR
CIGS/VSBYS and mountain obscurations around TSRA along with gusty
outflow winds, potentially in excess of 45 kts with the strongest
storms. Otherwise, SFC wind generally less than 12 kts following
diurnal trends. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...
Monsoon continues to be active into this weekend with scattered
to widespread showers and thunderstorms. In particular, Thursday
through Saturday look extremely active with heavy rainfall and
flooding issues anticipated. While in this pattern, showers and
storms will be possible at all hours of the day and overnight.
Storms will also be capable of producing very gusty winds in
excess of 35 mph and numerous lightning strikes. Daytime
temperatures will remain below normal. 20-foot winds will
generally be less than 15 mph when not influenced by
thunderstorms. Daytime RH mainly above 25 percent into next
Monday, with very good overnight recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Thursday evening through Saturday evening
for AZZ501>515.

Blowing Dust Advisory until 8 PM MST this evening for AZZ501-502.

&&

Public...Dang
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 21, 1:00 PM MST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
100 PM MST Wed Jul 21 2021

AZZ502>504-515-212045-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
100 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
145 PM MST...

At 1259 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles west of Avra Valley, or 29 miles west of Marana, moving west at
15 mph.

Wind gusts up to 50 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
San Pedro, Queens Well, No:ligk, Comobabi, South Comobabi, Cababi,
Santa Rosa Ranch, Sil Nakya, San Luis - Sells District, Rincon and
Silver Bell.

LAT...LON 3248 11149 3202 11143 3202 11200 3247 11194
TIME...MOT...LOC 1959Z 104DEG 11KT 3234 11164

AH
Special weather statement, Jul 21, 1:57 PM MST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
157 PM MST Wed Jul 21 2021

AZZ502-504-212145-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
157 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
245 PM MST...

At 157 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles east of Santa Rosa, or 32 miles west of Marana, moving west at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Santa Rosa, Anegam, Palo Verde Stand, Ak Chin, Queens Well and Sil
Nakya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3249 11154 3221 11158 3218 11204 3249 11202
TIME...MOT...LOC 2057Z 104DEG 10KT 3240 11170

AH
Special weather statement, Jul 21, 2:09 PM MST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
209 PM MST Wed Jul 21 2021

AZZ502-212200-
Tohono O'odham Nation including Sells-
209 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
300 PM MST...

At 209 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles west of Santa Rosa, or 31 miles northwest of Sells, moving west
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
San Simon, Vaya Chin and San Simon West.

LAT...LON 3230 11217 3215 11222 3218 11251 3239 11244
TIME...MOT...LOC 2109Z 106DEG 8KT 3225 11226

AH
Special weather statement, Jul 21, 6:15 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
615 PM MST Wed Jul 21 2021

AZZ503-504-220200-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
615 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
700 PM MST...

At 613 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Green Valley, moving west at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mainly remote areas west of I-19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3187 11108 3173 11105 3172 11148 3198 11144
TIME...MOT...LOC 0113Z 091DEG 13KT 3179 11119

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:35 PM MSTSpecial Weather StatementTWCPima55 min
Jul 21, 7:04 PM MSTSpecial Weather StatementTWCPima41 min
Jul 21, 9:02 PM MSTSpecial Weather StatementTWC43 min
Jul 22, 1:04 PM MSTSpecial Weather StatementTWCSanta Cruz26 min
Jul 22, 1:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 22, 2:34 PM MSTSpecial Weather StatementTWCSanta Cruz26 min
Jul 22, 2:36 PM MSTAreal Flood AdvisoryTWCGraham, Pinal3 hr
Jul 22, 2:43 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz47 min
Jul 22, 2:51 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 22, 3:17 PM MSTDust Storm AdvisoryTWCPima, Pinal58 min
Jul 22, 3:27 PM MSTSevere Thunderstorm WarningTWCPima27 min
Jul 22, 3:56 PM MSTDust Storm AdvisoryTWCPima, Pinal34 min
Jul 22, 4:01 PM MSTSevere Thunderstorm WarningTWCPima59 min
Jul 22, 4:11 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 22, 4:35 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.